Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 105, NWS Nashville, TN

May 4, 2020Hickman County, Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 4, 2020, 6:40 PM CDT for Hickman County, Lewis County, Perry County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2020, 6:40 PM CDT (23:40 UTC)
Expired
May 4, 2020, 7:15 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hickman County, TN, Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:51 PM CDT, 49 minutes earlier.

Area forecast discussion, May 4, 5:51 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
551 PM CDT Mon May 4 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Our focus remains on the potential for severe storms this
afternoon and evening. A gradient of surface-based CAPE is
climbing above 1500-2000+ J/kg across the southern half of the Mid
State. Increasing theta-e values are slowly pushing north toward
the I-40 corridor, along with 60+ degF dew points. This energy is
located in the vicinity of a northward-advancing warm front. If a
storm or two develops near the warm front over the next few
hours, damaging winds and large hail will become a concern. Low-
level SSE winds in the vicinity of the warm front are such that
any storm that latches onto that environment will pose an
increased tornado threat.

Out to the west, several bowing clusters of storms are diving
southeast toward the MO bootheel. These storms are what the CAMs
have been hammering home all day, racing into the Mid State after
5 PM. The desired storm trajectories looks to be similar or
perhaps a bit farther south than yesterday's track. Buying into
this solution would take the bulk of activity along and south of
the I-40 corridor this evening. With that being said, storm
complexes like what we are seeing today can have a mind of their
own, creating their own environments to work around. The threat
for damaging winds, large hail, and a tornado or two will
accompany the storms...especially as they sink south toward a more
primed environment. To summarize, strong to severe storms are
possible late this afternoon into the late evening for much of
Middle Tennessee. For your safety, have multiple ways to receive
warnings and be ready to act on your severe weather plans if
storms approach your location.

Rain and a few storms may continue along the KY/TN border
overnight, though the severe threat looks lower. The flooding
threat may increase there if storms begin to train over the same
locations. Light showers could linger through midday on Tuesday,
ending west to east during the afternoon. Wednesday and Thursday
look dry and mild with more rain/storms entering the picture on
Friday. So far, next weekend appears largely dry and mild...good
for any outdoor plans.

Again, remain weather aware this evening!

&&

.AVIATION...
00Z TAF DISCUSSION.

Upcoming taf package will adhere strongly to the trajectory
focused migration of storms currently to the west northwest
across northwestern TN and extending across the MO bootheel. The
instability gradient is rather impressive as you go from northeast
to southwest across the mid state this evening.

Given the latest trajectory and instability setup...it appears
that the strongest activity will move south of the taf sites this
evening. It will be watched very carefully, but the upcoming tafs
will reflect a decrease, to some degree of the current convective
tempo group wind mags. Nevertheless, a period of showers and
tstms can be expected this evening. The potentially strong
activity will reach the CKV site around the 00Z to 02Z time
frame...01Z to 03Z for bna and MQY...and CSV around 02Z to 04Z.
Wind gusts to 35 kts will still be possible for the taf
sites...25kts to 30 kts for CSV.

Off and on shower activity will follow with potential non
threatening vcts covg until 12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, May 4, 6:25 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
625 AM CDT Mon May 4 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-051130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
625 AM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible again during the
afternoon and evening across the mid state, with main threats being
hail, damaging winds, and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, May 4, 6:08 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
608 PM CDT Mon May 4 2020

TNZ028-062-063-050000-
Cannon TN-Rutherford TN-Wilson TN-
608 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUTHERFORD...SOUTH
CENTRAL WILSON AND NORTHWESTERN CANNON COUNTIES UNTIL 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smyrna, or 8 miles northwest of Murfreesboro, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Smyrna, Walterhill, Auburntown, Cedars Of Lebanon State
Park, Lascassas and Milton.

This includes the following highways...
 Interstate 24 between mile markers 68 and 79.
 Interstate 840 between mile markers 49 and 64.

LAT...LON 3582 8654 3595 8658 3616 8621 3585 8606
TIME...MOT...LOC 2307Z 251DEG 23KT 3591 8654

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:15 PM CDTSpecial Weather StatementOHXLawrence45 min
May 4, 6:08 PM CDTSpecial Weather StatementOHXRutherford52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.